Neuroleptic-induced Dyskinesia in Dogs: Relative Potency of Antipsychotic Drugs in a Possible Model for Human Dyskinesias

  • F. Brown
  • B. McRitchie
Part of the Satellite Symposia of the IUPHAR 9th International Congress of Pharmacology book series (SSNIC)

Abstract

Akathisia, a motor restlessness, is a common early side-effect of antipsychotic drugs which may occur when other signs of Parkinsonism (tremor, rigidity, hypokinesia) are not noted. Tardive dyskinesia (TD) is a late hyperkinetic side-effect of antipsychotic drugs sometimes occurring after months or years of treatment. Akathisia of late onset has recently been described and the possibility that occurrence of akathisia predicts later occurrence of TD should be further studied (Braude & Barnes, 1983; Munetz & Cornes, 1983).

Keywords

Dopamine Haloperidol Clozapine Atropine Chlorpromazine 

References

  1. Braude, W.M. & Barnes, T.R.E. (1983). Late-onset akathisia — an indicant of covert dyskinesia: two case reports. Am. J. Psychiat., 140, 611–612.PubMedCrossRefGoogle Scholar
  2. Munetz, M.R. & Cornes, C.L. (1983). Distinguishing akathisia and tardive dyskinesia: a review of the literature. J. Clin. Psychopharmacol., 3, 343–350.PubMedGoogle Scholar
  3. Seeman, P. (1981). Brain dopamine receptors. Pharmac. Rev., 32, 228–313.Google Scholar

Copyright information

© The Contributors 1986

Authors and Affiliations

  • F. Brown
    • 1
  • B. McRitchie
    • 1
  1. 1.Beecham PharmaceuticalsMedicinal Research Centre, The PinnaclesEssexUK

Personalised recommendations